IDEAS home Printed from
   My bibliography  Save this article

Behavioral Despair in the Talmud: New Solutions to Unsolved Millennium-Old Legal Problems


  • Maymin Philip Z.

    () (University of Bridgeport, Trefz School of Business, Bridgeport, CT 06604-7620, USA)

  • Maymin Zakhar G.


  • Maymin Zina N.

    () (Quantitative Investment Services, Greenwich, CT 06807, USA)


We solve two “unsolvable” (teyku) problems from the Talmud that had remained unsolved for about one and a half thousand years despite massive and nearly continuous commentary and analysis throughout the centuries. The Talmudic problems concern the implied decision-making of farmers who have left some scattered fruit behind, and the alleged impossibility of knowing whether they would return for given amounts of fruit over given amounts of land area if we aware of their behavior at exactly one point. We solve the problems by formalizing the Talmudic discussion and expressing five natural economic and mathematical assumptions that are also eminently reasonable in the original domain. If we also allow a sixth assumption regarding the farmer’s minimum wage, we can solve two other related unsolvable problems.

Suggested Citation

  • Maymin Philip Z. & Maymin Zakhar G. & Maymin Zina N., 2017. "Behavioral Despair in the Talmud: New Solutions to Unsolved Millennium-Old Legal Problems," Asian Journal of Law and Economics, De Gruyter, vol. 8(2), pages 1-9, August.
  • Handle: RePEc:bpj:ajlecn:v:8:y:2017:i:2:p:9:n:4

    Download full text from publisher

    File URL:
    Download Restriction: For access to full text, subscription to the journal or payment for the individual article is required.

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    1. Colin Camerer & Linda Babcock & George Loewenstein & Richard Thaler, 1997. "Labor Supply of New York City Cabdrivers: One Day at a Time," The Quarterly Journal of Economics, Oxford University Press, vol. 112(2), pages 407-441.
    2. Aumann, Robert J. & Maschler, Michael, 1985. "Game theoretic analysis of a bankruptcy problem from the Talmud," Journal of Economic Theory, Elsevier, vol. 36(2), pages 195-213, August.
    Full references (including those not matched with items on IDEAS)


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:bpj:ajlecn:v:8:y:2017:i:2:p:9:n:4. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Peter Golla). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.